Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 196, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 1998, 6:27 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 26, 1998, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Franklin County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568
WUUS1 KTOP 262333 RRA
SVRTOP
KSC045-059-270000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT WED AUG 26 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 700 PM CDT
* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM ABOUT 10 MILES NORTHWEST OF
OTTAWA TO JUST NORTH OF OTTAWA...MOVING NORTH AT 20 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
GLOBE
WORDEN
BALDWIN CITY
WELLSVILLE
CONSIDERABLE WIND DAMAGE HAS BEEN REPORTED IN THE OTTAWA VICINITY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
PFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 26, 2:30 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT WED AUG 26 1998 ...MAIN PROBLEM...WHICH MODEL HAS BEST PRECIPITATION PATTERNS... WOULD BE NICE TO GET 18Z MESO-ETA...BUT PLAINS LOSE TO "BONNIE". ETA SEEMED TO HAVE THE BEST HANDLE ON THIS MORNING'S PRECIP...AND THE 00Z FORECAST SHOWS TOTALS FROM THE ON-GOING DEVELOPMENT FROM SOUTHEAST KANSAS INTO NORTHEAST OKLAHOMA. BASED ON THETA-E AXIS AND TEMPERATURE ADVECTION...THE BEST AREA FOR RAIN TONIGHT SHOULD BE NORTH OF THE KANSAS LINE...WITH SOME LAPPING INTO THE TOPEKA CWA. WILL MENTION "WITH HEAVY RAIN" THROUGH THE NORTHEASTERN COUNTIES TONIGHT. WON'T GO WITH FLASH FLOOD WATCH SINCE FFG NUMBERS REMAIN HIGH AND RAINS DURING THE MORNING DIDN'T PRODUCE ANY PROBLEMS EVEN THOUGH 4.4" FELL AT ONE LOCATION. ALTHOUGH THERE WILL BE SOME RESIDUAL RAIN THURSDAY MORNING THROUGH THE EXTREME EASTERN COUNTIES...MOST OF THE AREA WILL BE DRY UNTIL THE ARRIVAL OF THE COLD FRONT LATE THURSDAY AFTERNOON AND INTO THE EVENING. FRONT SHOULD BE ENOUGH SOUTH OF THE AREA ON FRIDAY TO BE DRY. TONIGHT/THURSDAY NIGHT WILL BE COMPROMISE OF GUIDANCE. ALTHOUGH FWC TEMPERATURES SEEM A BIT WARM ON THURSDAY...ESPECIAL@LY IN THE EASTERN PART OF THE CWA...SO WILL TREND TOWARD FAN. DLR .TOP...NONE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 44 min |
| Aug 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 30 min |
| Aug 26, 6:04 PM CDT | Tornado Warning | TOP | Franklin | 31 min |
| Aug 26, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.